Flood, Brown
- When
- May 4, 11:00 AM CST to May 19, 10:00 PM CST
- Where
- Brown County, 4.82 mi NW of Hecla to 2.83 mi NNE of Hecla
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 45.930, -98.220
Recent heavy rainfall caused the James River at Columbia to rise above the flood stage of 13 feet on May 4th. 6 feet on May 7th before falling back to below flood stage on May 19th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Recent heavy rainfall caused the James River at Columbia to rise above the flood stage of 13 feet on May 4th. The river rose to 13.6 feet on May 7th before falling back to below flood stage on May 19th. Some lowland flooding of agricultural land resulted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 4, 8:54 AM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 954 AM CDT SUN MAY 4 2014 .UPDATE... ANOTHER QUICK UPDATE THIS MORNING TO COOL TEMPERATURES DOWN A FEW DEGREES MAINLY ALONG AND NORTH OF A LINE FROM TIMBER LAKE TO HAYTI...GIVEN EXPECTED DURATION OF CLOUDINESS AND ONGOING LOW LEVEL CAA ACROSS THE NORTHEASTERN HALF OF THE CWA ON EAST-SOUTHEASTERLY WINDS TODAY. DID NUDGE THE SOUTHWESTERN FORECAST ZONES UP A FEW DEGREES AS THAT AREA IS EXPECTED TO SEE SOME SUNSHINE BY EARLY THIS AFTERNOON. ALSO UPDATING THIS MORNING TO SCALE BACK POPS AND WIND DOWN THE POPS/WX MENTION SOONER...AND ELIMINATED THE LATE AFTERNOON POPS/WX MENTION ALTOGETHER...AS IT APPEARS THE NEXT AREA OF LOW PRESSURE MAY BE DELAYED A BIT AND PERHAPS MORE FOCUSED NORTH OF THIS CWA LATER TONIGHT. UPDATES ARE OUT. HYDROLOGY...WITH RECENT RAINFALL AND ONGOING UPSTREAM WATER RELEASES...THE JAMES RIVER IS JUST ABOUT TO HIT FLOOD STAGE...WHICH IS 13 FEET. THE LATEST RIVER FORECAST GUIDANCE CALLS FOR THE JAMES RIVER NEAR COLUMBIA TO RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON...CRESTING AT APPX 13.5 FEET BY LATE MONDAY NIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH TUESDAY CURRENT RADAR IMAGERY SHOWING SCT SHOWERS AND EVEN A FEW THUNDERSHOWERS ACROSS CENTRAL SD AS MID LEVEL IMPULSE MOVES THROUGH. FURTHER EAST IN THE COLDER AIR...A MIX OF RAIN/SLEET/SNOW WAS OBSERVED AT ABR. HAVE ADJUSTED POP/WX GRIDS ACCORDINGLY AND WILL LIKELY NEED ADDITIONAL UPDATES IN A COUPLE HOURS. THE PAST SEVERAL RUNS OF THE HRRR AND THE 00Z EC HANDLED THIS SITUATION THE BEST...WITH THE 00Z GFS AND NAM WAY TOO FAR NORTH WITH THE PRECIPITATION. EXPECT THIS ACTIVITY TO CONTINUE SLIDING EAST THROUGH THE MORNING...MAINLY AFFECTING AREAS EAST OF THE MISSOURI RIVER. WITH COOL EASTERLY SFC FLOW DEVELOPING ALONG WITH PARTLY TO MOSTLY CLOUDY SKIES...WILL BE A COOL DAY TODAY WITH HIGHS ONLY IN THE LOW TO MID 50S FOR MOST AREAS. WILL SEE ANOTHER WAVE OF ENERGY TACK EAST ACROSS THE AREA OVERNIGHT...AND A SLIGHTLY STRONGER ONE MONDAY NIGHT INTO TUESDAY. ALTHOUGH THE LATTER SYSTEM LOOKS TO BRING BEST PRECIP CHANCES TO THE WESTERN CWA AT THIS TIME. AS FAR AS INSTABILITY GOES...IT APPEARS WESTERN AND CENTRAL SD STAND THE BEST CHANCE TO SEE ANY CONVECTION WITH THESE COMING WAVES OF ENERGY. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY AN AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL PLAINS AT THE START OF THE PERIOD. THIS SYSTEM COMBINED WITH UPPER LEVEL SOUTHWEST FLOW WILL BRING INSTABILITY AND TSTORM CHANCES TO THE NORTHERN PLAINS THROUGH WED NIGHT. AN UPPER LOW WILL THEN TRANSITION OVER SD/NE BRINGING CONTINUED STORM CHANCES THURSDAY. BY FRIDAY SFC HIGH PRESSURE WILL BRIEFLY BUILD IN TO THE PLAINS BRINGING DRIER WEATHER. THEN A TROUGH MOVES THROUGH ON SAT EVEN AS ANOTHER LONG WAVE TROF TO THE WEST BEGINS TO EJECT UPPER LEVEL ENERGY INTO THE DAKOTAS. THIS MEANS TSTORMS WILL BE BACK IN THE FORECAST FOR THE WEEKEND. TEMPERATURES WILL BE NEAR OR BELOW NORMAL THROUGH THE PERIOD DUE TO RAIN AND CLOUD COVER. GOOD MIXING ON MOST DAYS EXCEPT FRIDAY WILL PUSH HIGHS INTO THE 60S. && .AVIATION... 12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS EXPECT VFR CEILINGS THROUGH TODAY AND TONIGHT AT ALL LOCATIONS. ALSO...EXPECT SOME LIGHT RAIN SHOWERS WITH A SHORT WAVE TROUGH MOVING THROUGH THE REGION. SHOWERS WILL AFFECT KATY AND KABR THIS MORNING BEFORE EXITING. BREEZY SOUTHEAST WINDS WILL DEVELOP THIS MORNING NEAR KPIR AND KMBG. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...TMT LONG TERM...WISE AVIATION...WISE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 434 AM CDT SUN MAY 4 2014 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 434 AM CDT SUN MAY 4 2014 /334 AM MDT SUN MAY 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ENTER THE FORECAST MONDAY NIGHT AND LAST THROUGH WEDNESDAY NIGHT. RIGHT NOW THE RISK FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520657.